Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low Testosterone and Androgel therapy
Sep 25, 2009

Dr Frascino,

I'm a 52 year old male who was diagnosed with HIV 15 years ago. Currently my VL has been undetectible for a number of years and I'm in generally good health. In November of 2002 I had a testosterone, free test and the results were 6.7 pg/mL. I was prescribed Androgel 5mg 1% to be applied daily. I also had a dexa scan and which showed osteoporosis.

In the last year or so I've been feeling very fatigued, trouble sleeping, lowered libido, unable to sustain an erection...just crappy in general. I've mentioned all this to my HIV specialist every visit for a year. And just this past week he did another testosterone, free test and the test results came back at 4.4 pg/mL which is lower than when I initially was prescribed the Androgel. My question is, should I have not had regular tests, in the past 5 years, to check my testosterone levels and since I'm more than 2 years overdue for a dexa scan should I be concerned that my osteoporosis has worsened since my testosterone levels have significantly dropped? I just feel like my Dr has dropped the ball on this one. What can I do on my end to feel like my old self?

Thanks in advance,

Randy

Response from Dr. Frascino

Hi Randy,

I agree your doctor definitely "dropped the ball!" He owes you an apology and if you don't get one, I'd suggest you fire him and find a more competent and compassionate HIV specialist. Certainly any of us could overlook a symptom or miss a diagnosis, but if you've been complaining of fatigue, decreased libido, erectile dysfunction and feeling "crappy" at every visit to your HIV specialist for the past year, it's obvious your doc really hasn't been paying attention! Your symptoms are quite classic for hypogonadism (low testosterone). Considering you had this diagnosis made in 2002 and also have osteoporosis, it's certainly not unreasonable to expect your HIV specialist to tune into this problem and stay on top of the situation! Yep, he blew it (and not in a good way) big time!

You need to increase your dose of testosterone replacement therapy and recheck your levels in a few weeks. You also should repeat your DEXA scan. Finally, don't forget to get that apology!

If your free and total testosterone levels do not rebound into the normal range with increased AndroGel, ask to be referred to an HIV-knowledgeable endocrinologist. Chances are this won't be necessary. Also, do consider my suggestion to find a new HIV specialist. The one you currently have clearly is not listening to you. And that could be a real problem going forward.

Good luck. I'm confident, with the correct treatment, you'll soon be reenergized and back "up" to your old (or young) tricks in no time!

Dr. Bob



Previous
can undectable not transmit hiv
Next
DYING, I BEG YOU TO ANSWER ME

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement